Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Having severe headache. Taking Warfarin. Cure?

User rating for this question
Answered by

Practicing since : 1981
Answered : 922 Questions
74 years old, severe headache, confused, on Warfarin, recently started Bactrim DS, h/o GI Bleed with INR >4.0. What is the standard of care?
Posted Tue, 4 Jun 2013 in Heart Attack
Answered by Dr. Anil Grover 53 minutes later
Dear sir
Welcome to Health Care magic.
Thanks for writing in.
I am a qualified and certified cardiologist. I read your mail with interest. You have not mentioned about whether you are continuing warfarin after GI bleed or not.
Because in this age group warfarin Can cause bleeding in brain also, and your symptoms also suggestive of neurological problem.
So immediately consult a physician and evaluate for that by CT scan brain if needed.
Regarding Bactrim DS ,
Older adults may be more sensitive to the side effects of this drug, like headache, confusion,Some products that may interact with this drug include: "blood thinners" (such as warfarin), so this may be also one reason for symptoms.
so you need complete evaluation to whether it is a drug side effect or neurological problem.
thank you.
Above answer was peer-reviewed by
Follow-up: Having severe headache. Taking Warfarin. Cure? 7 hours later
Yes, continuing Warfarin even though has a history of GI bleed. INR was 4.4 exactly (not 4.5). Also have chronic kidney disease with a baseline creatinine of 2 The lower GI bleed was secondary to supratherapeutic INR approximately 7 years ago.
Answered by Dr. Anil Grover 6 minutes later
as i said earlier you have to first evaluate for cerebral bleed for that symptoms , which is more commen in that age group. Next it may be because of Bactrim sideeffect.
thank you.
Above answer was peer-reviewed by
Follow-up: Having severe headache. Taking Warfarin. Cure? 3 hours later
re standard of care: My last question is this: If you had all of the previous information but were not aware that the patient was confused, would you still have the same advice?
Answered by Dr. Anil Grover 15 minutes later
yes , if the patient doesn't having confusion , only headache severe nature , should be evaluated in that age group(74yrs) , without any problem also.
But in your case you are already on warfarin , INR is high, past history of bleeding
, renal failure and use of Bactrim, these all increase the possibility of having problem.
And this is only one differential diagnosis only , not conclusion.
Because cerebral bleeding is most problematic situation, so you should evaluate early.
thank you
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Emergency Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor